Advertisement

Aequationes mathematicae

, Volume 17, Issue 1, pp 164–181 | Cite as

On generating large classes of Sheffer functions

  • I. G. Rosenberg
Research papers

Abstract

Let A be a finite set,n > 1 andD\( \subseteq \)A n . We say thatf:D → A is a partial Sheffer function of size |D| if eachf*: A n → A agreeing withf onD is Sheffer (or complete that is 〈A; f〉 primal), i.e. iff* generates allg:A m → A (m = 1, 2, ⋯) via repeated composition. The least size of a partial Sheffer function is shown to be |A| + 2 and all partial Sheffer functions of this size are exhibited. This shows how surprisingly little information onf is needed to ensure thatf is Sheffer and, at the same time, gives a description of large classes of Sheffer functions.

AMS (1970) subject classification

Primary 08A25 Secondary 02C05 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Abian, A. andLa Macchia, S. D.,Examples of generalized Sheffer functions. Acta Math. Acad. Sci. Hungar.18 (1967), 189–190.MathSciNetCrossRefMATHGoogle Scholar
  2. [2]
    Bairamov, R. A.,Sheffer functions in many-valued logics. (Russian). Problems in the Theory of Electronic Digital Computers, No. 3, Akad. Nauk USSR, Kiev, 1967, 62–71.Google Scholar
  3. [3]
    Bairamov, R. A.,Stabilizators of predicates and Sheffer functions in finite-valued logics, (Russian) Dok. Akad. Nauk Azerbaidžan. SSR2 (1968), 3–6.MATHGoogle Scholar
  4. [4]
    Bairamov, R. A.,On the question of functional completeness in many-valued logic. (Russian) Diskret. Analiz11 (1967), 3–20.MathSciNetMATHGoogle Scholar
  5. [5]
    Bodendieck, R.,Über das Repräsentantenproblem in der k-vertigen Logik. Math.-Phys. Semesterber. (NS)21 (1974), 46–66.Google Scholar
  6. [6]
    Butler, J. W.,On complete and independent sets of operations in finite algebras. Pacific J. Math.10 (1960), 1169–1179.MathSciNetCrossRefMATHGoogle Scholar
  7. [7]
    Davies, Roy O.,On m-valued Sheffer functions. Preprint, University of Leicester 1968.Google Scholar
  8. [8]
    Demetrovics, J.,On the diagonal of the Sheffer functions. Preprint.Google Scholar
  9. [9]
    Ellozy, M. A.,Three classes of generalized Sheffer functions in M-valued logic. Preprint, IBM Thomas J. Watson Research Center, 1974.Google Scholar
  10. [10]
    Evans, T. andHardy, L.,Sheffer stroke functions in many-valued logics. Port. Math.16 (1957), 83–93.MathSciNetMATHGoogle Scholar
  11. [11]
    Götlind, E.,Some Sheffer functions in n-valued logic. Port. Math.11 (1952), 141–149.MathSciNetGoogle Scholar
  12. [12]
    Graham, R. L.,On n-values functionally complete truth functions. J. Symbolic Logic32 (1967), 190–195.MathSciNetCrossRefMATHGoogle Scholar
  13. [13]
    Hendry, H. E. andMassey, G. J.,On the concepts of Sheffer functions. The Logical Way of Doing Things (K. Lambert editor), Yale Univ. Press, New Haven, 1969, 279–293.Google Scholar
  14. [14]
    Jablonskii, S. V.,On functional completeness in the three-valued calculus. (Russian) Dokl. Akad. Nauk SSSR95 (1954), 1153–1155.Google Scholar
  15. [15]
    Jablonskii, S. V.,Functional constructions in the k-valued logic (Russian) Trudy Mat. Inst. Steklov.51 (1958), 5–142.MathSciNetGoogle Scholar
  16. [16]
    Jablonskii, S. V., Gavrilov, G. P. andKudrjavcev, V. B.,Functions of the algebra of logic and the Post classes. (Russian) Moscow 1966. German Translation: Boolesche Funktionen und Postsche Klassen, Lizenzausgabe des Akademie-Verlages, Berlin, 1970.Google Scholar
  17. [17]
    Kolesnikov, M. A. andŠeinbergas, I. M.,Sheffer functions in the four-valued logic. (Russian) Papers on engineering cybernetics No. 3, 50–100. Vyčisl. Centr. Akad. Nauk SSSR, Moscow 1971.Google Scholar
  18. [18]
    La Macchia, S. andAbian, A.,Some generalized Sheffer functions. Arch. Math. Logik Grundlagenforsch.10 (1967), 1–2.MathSciNetGoogle Scholar
  19. [19]
    Mathematika v SSSR za sorok let (Mathematics in the USSR during forty years) vol. 1, Moscow 1959.Google Scholar
  20. [20]
    Martin, N. M.,Some analogues of the Sheffer stroke function in n-valued logic. Inda. Math.12 (1950), 1100–1107.MATHGoogle Scholar
  21. [21]
    Martin, N. M.,A note on Sheffer functions in n-valued logic. Methodos3 (1951), 240–242.Google Scholar
  22. [22]
    Martin, N. M.,The Sheffer function of 3-valued logic. J. Symb. Logic.19 (1954), 54–51.CrossRefGoogle Scholar
  23. [23]
    Moon, J. W.,Counting labelled trees: A survey of methods and results. William Clowes London 1970, x + 113 pp. Canada. Math. Monographes No. 1.Google Scholar
  24. [24]
    Muzio, J. C.,Some large classes of n-valued Sheffer functions. Proc. Camb. Phil. Soc.74 (1973), 201–211.MathSciNetCrossRefMATHGoogle Scholar
  25. [25]
    Post, E. L.,Introduction to a general theory of elementary propositions. Amer. J. Math., Vol.43 (1921), 163–185.MathSciNetCrossRefMATHGoogle Scholar
  26. [26]
    Rose, A.,Some generalized Sheffer functions. Proc. Cambridge Phil. Soc.48 (1952), 369–373.MathSciNetCrossRefMATHGoogle Scholar
  27. [27]
    Rosenberg, I.,La structure des fonctions de plusieurs variables sur un ensemble fini. C. R. Acad. Sci. Paris Sér. A-B260 (1965), 3817–3819.MathSciNetMATHGoogle Scholar
  28. [28]
    Rosenberg, I.,Uber die funktionale Vollständigkeit in den nehrwertigen Logiken. Rozpravy Československe Akad. Věd. Řada Mat.\(\overset{\lower0.5em\hbox{$\smash{\scriptscriptstyle\smile}$}}{P} \)řírod. Věd80 (1970), 96 pp.Google Scholar
  29. [29]
    Rousseau, G.,Completeness in finite algebras with a single operation. Proc. Amer. Math. Soc.18 (1967), 1009–1013.MathSciNetCrossRefMATHGoogle Scholar
  30. [30]
    Salomaa, A.,Some completeness criteria for sets of functions over a finite domain II. Ann. Univ. Turku, Ser. A63 (1963), 19 pp.Google Scholar
  31. [31]
    Sierpiński, W.,Elementary theory of numbers. Panstwowe Wyd. Naukove, Warszawa 1964.MATHGoogle Scholar
  32. [32]
    Schofield, P.,Independent conditions for completeness of finite algebras with a single operator. J. London Math. Soc.44 (1969), 413–423.MathSciNetCrossRefMATHGoogle Scholar
  33. [33]
    Schofield P.,Complete subsets of mappings over a finite domain, Proc. Camb. Phil. Soc.62 (1966), 597–611.MathSciNetCrossRefMATHGoogle Scholar
  34. [34]
    Sheffer, H. M.,A set of five independent postulates for Boolean algebra with application to logical constants. Trans. Amer. Math. Soc.14 (1913), 481–488.MathSciNetCrossRefMATHGoogle Scholar
  35. [35]
    Singer, F. R.,Some Sheffer functions for m-valued logics. Scripta Math.28 (1967), 21–27.MathSciNetMATHGoogle Scholar
  36. [36]
    Slupecki, J.,A completeness criterion of many-valued logical systems. Comptes-Rendus Varsovie (Polish), class III32 (1939), 102–209; English translation: A criterion of fullness of many-valued systems of propositional logica, Studia Logica30 (1972), 153–157.Google Scholar
  37. [37]
    Swift, J. D.,Algebraic properties of n-valued propositional calculi. Amer. Math. Monthly59 (1952), 612–621.MathSciNetCrossRefMATHGoogle Scholar
  38. [38]
    Webb, D. L.,Generation of any n-valued logic by one binary operation. Proc. Nat. Acad. Sc.21 (1935), 252–259.CrossRefMATHGoogle Scholar
  39. [39]
    Webb, D. L.,Definition of Post's generalized negative and maximum in terms of one binary operation. Amer. J. Math.58 (1936), 193–194.MathSciNetCrossRefMATHGoogle Scholar
  40. [40]
    Wheeler, R. F.,An asymptotic formula for the number of complete propositional connectives. Z. Math. Logik Grundlagen Math.8 (1962), 1–4.MathSciNetCrossRefMATHGoogle Scholar
  41. [41]
    Wheeler, R. F.,Complete connectives for the 3-valued propositional calculus. Proc. London Math. Soc.16 (1966), 167–191.MathSciNetCrossRefMATHGoogle Scholar
  42. [42]
    Zyliński, E.,Some remarks concerning the theory of deductions. Fund. Math.7 (1925), 203–209.MATHGoogle Scholar

Copyright information

© Birkhäuser Verlag 1978

Authors and Affiliations

  • I. G. Rosenberg
    • 1
  1. 1.Centre de recherches mathématiquesUniversité de MontréalMontréalCanada

Personalised recommendations